Utah, 2003

Dense Fog in Utah, January 9, 2003

January 9, 2003 · NWS GJT · 1 event in 1 county or zone

The Utah Highway Patrol indicated widespread dense fog across much of the eastern Uinta Basin. Visibilities were estimated to be around 1/4 mile.

Where it happened

Every event with a place to put it; 1 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS GJT wrote it up.

The Utah Highway Patrol indicated widespread dense fog across much of the eastern Uinta Basin. Visibilities were estimated to be around 1/4 mile.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Grand Junction, CO wrote its last area forecast discussion before the first event at Jan 8, 2:07 PM MST, 9 hours 53 minutes earlier.

Area forecast discussion, Jan 8, 2:07 PM MST, 9 hours 53 minutes before
WESTERN COLORADO & EASTERN UTAH AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE GRAND JUNCTION CO
207 PM MST WED JAN 8 2003

A STRONG INVERSION ACROSS THE NORTH WILL RETAIN ITS GRIP ON THE
REGION OVERNIGHT. CAG AND SURROUNDING AREAS IN THE YAMPA RIVER
BASIN HAVE SEEN DENSE FOG INTO THE EARLY AFTERNOON. SPOTTER REPORTS
INDICATE THERE HAS BEEN LITTLE IMPROVEMENT OVER THE PAST 36 HOURS.
DESPITE SOME COLD AIR ADVECTION AT THE 7H LEVEL...THE SHALLOW COLD
LOW LEVEL INVERSION WILL NOT SEE ANY EFFECT. IN ADDITION...UPPER
LEVEL CLOUDS UNLIKELY TO MODIFY TEMPERATURES AS EARLIER THOUGHT.
DIURNAL COOLING WILL ONLY MAKE THE SITUATION WORSE. THEREFORE...
EXPECT WIDESPREAD DENSE FOG TO BE A PROBLEM FOR MUCH OF UT ZONE 24
AND CO ZONES 1 AND 2 AND WILL GO AHEAD WITH DENSE FOG ADVISORY WITH
THE AFTERNOON PACKAGE RATHER THAN FORESTALLING THE INEVITABLE.
ELSEWHERE...SOUTHERN ZONES WILL SEE SOME CLOUDINESS AHEAD OF THE
COMING WAVE...THOUGH ETA AND AVN DIFFERED SIGNIFICANTLY ON THE
AMOUNT. PARTLY CLOUDY SEEMED A GOOD COMPROMISE.

CLOUDS INCREASE ON THURSDAY AS PACIFIC MOISTURE AHEAD OF THE NEXT
WAVE DIRTIES UP THE WEAK RIDGE OVER THE AREA. AVN SEEMS WAY TOO
AGGRESSIVE WITH QPF FORECAST AND WILL CONTINUE TO KEEP POPS OUT OF
THE FORECAST DURING THE DAY...BUT WILL INCREASE CLOUDS. ETA HAS COME
AROUND TO AVN SOLUTION ON THURSDAY NIGHT BRINGING IN LOW LEVEL
MOISTURE OVERNIGHT. RIDGE ERODES AS WEAK WAVE PUSHES THROUGH.
DYNAMICS LESS THAN IMPRESSIVE...BUT MOISTURE/INSTABILITY A FACTOR.
SYSTEM ILL-DEFINED AND NOW APPEARS MUCH OF THE CWFA FACES A CHANCE
FOR SOME PRECIPITATION. THEREFORE...WILL ENTER SOME LOW POPS FOR THE
VALLEYS LATE THURSDAY NIGHT WITH LOW CHANCE POPS FOR THE MOUNTAIN
AREAS.

PRECIPITATION CHANCES CONTINUE FRIDAY AND FRIDAY NIGHT AS SERIES OF
WEAK WAVES MOVES OVER THE CWFA. AT THIS TIME...HARD TO PINPOINT
WHICH AREAS WILL SEE GREATEST EFFECT FROM THIS WEAK SYSTEM AND
COVERED MOUNTAINS AND LOWER ELEVATIONS WITH CHANCE POPS AND WILL
LET LATER SHIFTS ADD DETAIL AS MODELS HONE IN ON SOLUTION.

EXPECT TEMPERATURES TO REMAIN FAIRLY STEADY OVER THE NEXT FEW DAYS.
AS INVERSION BEGINS TO WEAKEN NORTH...MAY EVEN SEE A SIGNIFICANT
RISE IN TEMPERATURES FOR THOSE ZONES. NL

EXTENDED: SATURDAY...NO JET SUPPORT BUT WEAK COLD ADVECTION...AS THE
-24C COLD CORE TRANSLATES OVER THE CWA...PRODUCES SLIGHT INSTABILITY.
THE LOWER LEVELS QUICKLY VEER FROM SW TO NW SHOWING NO OROGRAPHIC
FAVORITES. AND 500-700MB KEEP AN OPEN CYCLONIC FLOW. SO HAVE KEPT
CHANCE POPS IN ALL ZONES...SHRINKING TO JUST THE NORTHERN CO MTNS
OVERNIGHT.

SUNDAY-MONDAY LOOK DRY UNDER BROAD DIRTY RIDGING WITH CLOUDS
FAVORING THE NORTH. NORTHERN VALLEY FOG LIKELY TO CONTINUE.

TUESDAY-WEDNESDAY...THE 06Z AND 12Z GFS HAVE MOVED TOWARD THE EC WITH
LESS TROUGHINESS DURING THESE DAYS.  WITH LOTS OF UNCERTAINTY...
LOWERED POPS FOR THESE DAYS TO JUST A SLIGHT CHANCE IN THE MTNS.
99/RAMEY

.GJT...DENSE FOG ADVISORY THROUGH 9:00 AM THURSDAY MORNING FOR CO
       ZONES 1 AND 2...AND UT ZONE 24.
Hazardous weather outlook, Jan 8, 5:30 AM MST, 18 hours 30 minutes before
COZ001>014-017>023-UTZ022>025-027>029-091030-

HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE GRAND JUNCTION CO
530 AM MST WED JAN 8 2003

THIS HAZARDOUS WEATHER OUTLOOK IS FOR WESTERN COLORADO AND
EASTERN UTAH.

.DAY ONE...TODAY AND TONIGHT...

AREAS OF DENSE FOG CONTINUE IN THE NORTHWEST VALLEYS OF
COLORADO AND IN THE EASTERN UINTA BASIN. SUDDEN REDUCTIONS IN
VISIBILITY WILL CAUSE HAZARDOUS DRIVING CONDITIONS.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH MONDAY...

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL NOT BE NEEDED TODAY AND TONIGHT.

DJC

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

1 dense fog. Local standard time, as filed.

Dense Fog, Eastern Uinta Basin

When
January 9, 12:00 AM MST to 9:00 AM MST
Where
Eastern Uinta Basin forecast zone
Reported by
LAW ENFORCEMENT
Coordinates
40.125, -109.518 (the zone’s center; the record gives no point)

What these are

Dense Fog
Fog reducing visibility to a quarter mile or less, filed where it caused accidents or disruption.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Utah in 2003Every state in 2003This day in weather historyWarnings in Utah, January 2003

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5338284.